Comments, Opinions, and Brief Case Reports
July 9, 2001

Acute Fulminant Hepatitis After Treatment With Rabeprazole and Terbinafine

Author Affiliations

Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Intern Med. 2001;161(13):1677-1678. doi:

Acute fulminant hepatitis has been attributed to rare idiosyncratic drug reactions associated with several common medications. We report here a case of fulminant hepatitis initially ascribed to the use of terbinafine for onychomycosis that may instead have been caused by the use of a relatively new proton-pump inhibitor, rabeprazole sodium, for gastroesophageal reflux disease.

A previously healthy 46-year-old man presented to an outside hospital with acute onset jaundice following 2 weeks of "flulike" symptoms. His initial total bilirubin level was 1.2 mg/dL (21 µmol/L) and transaminase level was greater than 3000 U/L, but serologic findings were negative for hepatitis. Findings from abdominal ultrasound including the biliary tree was unremarkable. Over the ensuing week he became encephalopathic and his creatinine level rose from initially normal values to 5.2 mg/dL (460 µmol/L), which prompted the transfer to our institution for emergency liver transplantation and suspected hepatorenal syndrome. At this time terbinafine use was thought to have caused his liver failure. The patient's encephalopathy resolved, but he remained markedly jaundiced and was undergoing hemodialysis. His medical history was remarkable only for depression, gastroesophageal reflux disease, and onychomycosis that had been partially treated the previous year with itraconazole. He had no history of liver disease.

First Page Preview View Large
First page PDF preview
First page PDF preview